Pearls of Wisdom: Treating Strep Throat With Ampicillin
Tom, a 19-year-old man, presents with a fever, malaise, and a sore throat that started yesterday morning. Physical examination reveals cervical adenopathy, tonsillar erythema, and exudates. You send his group A β-hemolytic streptococcus test swab to the laboratory for culture, and you prescribe ampicillin, 250 mg, 3 times a day. Two days later, Tom returns to your office with a pruritic eruption over his entire body.
What is the explanation for the rash?
A. Penicillin allergy
B. Mononucleosis-ampicillin interaction
C. Scarlet fever
D. Viral exanthem
E. It’s hard to be sure
What is the correct answer?
(Answer and discussion on next page)
Louis Kuritzky, MD, has been involved in medical education since the 1970s. Drawing upon years of clinical experience, he has crafted each year for almost 3 decades a collection of items that are often underappreciated by clinicians, yet important for patients. These “Pearls of Wisdom” often highlight studies that may not have gotten traction within the clinical community and/or may have been overlooked since their time of publishing, but warrant a second look.
Answer: It’s hard to be sure.
There are at least 5 possible explanations as to what could be causing this patient's rash.
1. He could have neglected to mention (or the clinician may have failed to elicit) a penicillin allergy.
2. This could be his first penicillin-related allergic reaction.
3. He could have experienced a mononucleosis-ampicillin drug interaction.
4. He could have scarlet fever, or perhaps we did not intervene in his strep infection early enough, and he is showing signs of a typical rash associated with strep infection.
5. It could be a viral exanthem
The thing to remember is that while this patient had all the signs of strep throat, he also had all the signs of acute mononucleosis. In this case, the patient had mononucleosis and an ampicillin-induced rash.
Ampicillin + Mono Rash: How Common?1
How common is this? One report stated that between 70% and 100% of patients with mononucleosis who take ampicillin will develop a rash, while in general, 2.5% to 7.5% of anyone taking ampicillin for any indication will develop a rash.2 Obviously, then, something is immunologically different about the body's reaction to ampicillin in the presence of mononucleosis infection than in most other circumstances.
This patient had been treated with ampicillin on the presumption that he had strep throat. Had we instead used any of the other commonly used antibiotics that are appropriate for streptococcal pharyngitis, and he did in fact have mononucleosis, the development of a rash would be highly unlikely. If the patient's mononucleosis had never been properly identified, it could have led to the inaccurate assumption that he is allergic to penicillin, which he would then need to avoid for the rest of his life.
What's The Take-Home?
To avoid this confusing diagnostic dilemma, consider using antibiotics other than ampicillin and amoxicillin that are less likely to cause a rash when treating patients with sore throats that are presumed to be streptococcal in origin.
1. Nagy-Ónodi K, Bata-Csörgo Z, Varga E, Kemény L, Kinyó Á. Antibiotic induced cutaneous rash in infectious mononucleosis: overview of the literature. J Allergy Ther. 2015;6(5):222. doi:10.4172/2155-6121.1000222.
2. Leung AKC, Rafaat M. Eruption associated with amoxicillin in a patient with infectious mononucleosis. Int J Dermatol. 2003;42(7):553-555.